Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Niacin and abdominal accumulation of fat
Jun 30, 2003

Hi. I am 49 y.o LM HIV+ diagnosed 6yrs ago. Undetectable. CD4: 625. Taking Viramune, Ziagen, Epivir. During the last two years I have developed a huge abdomen that does not go down despite diet/exercise. I also suffer from hyperlipidimia and HTN. I would like to get information about using Niacin to treat hypo accumulation of fat in the abdomen. Thxs,

Response from Ms. Fields-Gardner

The connection between niacin and intra-abdominal fat accumulation may lie in the improvement of HDL cholesterol according to a recent study at Kaiser Permanente in San Francisco (see the link below).

If that is the case, then methods of increasing HDL cholesterol (the good guys that are often low in HIV disease) may be of benefit.

Assuming that the huge belly is intra-abdominal fat accumulation it is worth checking out all the risk factors that you may be able to change without detriment. These include taking a look at your overall diet to head more toward the typical "diabetic diet" for insulin response control, closely evaluating and maybe even redesigning your exercise program, and other miscellaneous items like smoking, drinking, and such.

If you decide to use something like niacin, you will want to talk with your doctor about the non-flushing kind, any contraindications that may be present in your case, and a plan for monitoring your progress and for any adverse effects. While in many cases niacin looks like a nutrient, but you are looking at it in a pharmaceutical use and it should be attached to all the due caution any other medication is attached to.

Best wishes!

Niacin, HDL, and fat


Previous
Diet Therapy for Wasting
Next
can work out supplements be harmful

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement